×

A dual to Lyapunov’s stability theorem. (English) Zbl 0974.93058

Summary: Lyapunov’s second theorem is a standard tool for the stability analysis of ordinary differential equations. Here we introduce a theorem which can be viewed as a dual to Lyapunov’s result. From the existence of a scalar function satisfying certain inequalities it follows that “almost all trajectories” of the system tend to zero. The scalar function has a physical interpretation as the stationary density of a substance that is generated in all points of the state space and flows along the system trajectories. If the stationary density is bounded everywhere except at a singularity in the origin, then almost all trajectories tend towards the origin. The weaker notion of stability allows for applications also in situations where Lyapunov’s theorem cannot be used. Moreover, the new criterion has a striking convexity property related to control synthesis.

MSC:

93D20 Asymptotic stability in control theory
93C10 Nonlinear systems in control theory
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] A.A. Andronov, E.A. Leontovich, I.I. Gordon, A.G. Maier, Qualitative Theory of Second-Order Dynamic Systems, Wiley, New York, 1973 (Russian edition, 1966).; A.A. Andronov, E.A. Leontovich, I.I. Gordon, A.G. Maier, Qualitative Theory of Second-Order Dynamic Systems, Wiley, New York, 1973 (Russian edition, 1966). · Zbl 0282.34022
[2] Arnold, V. I., Mathematical Methods of Classical Mechanics, Graduate Texts in Mathematics (1989), Springer: Springer Berlin
[3] Artstein, Z., Stabilization with relaxed controls, Nonlinear Anal. TMA, 7, 1163-1173 (1983) · Zbl 0525.93053
[4] Boyd, S.; El Ghaoui, L.; Feron, E.; Balakrishnan, V., Linear Matrix Inequalities in System and Control Theory, Studies in Applied Mathematics, Vol. 15 (1994), SIAM: SIAM Philadelphia · Zbl 0816.93004
[5] Ford, L. K.; Fulkerson, D. K., Flows in Networks (1962), Princeton University Press: Princeton University Press Princeton, NJ · Zbl 0106.34802
[6] Hahn, W., Theory and Applications of Lyapunov’s Direct Method (1963), Prentice-Hall: Prentice-Hall Englewood Cliffs, NJ · Zbl 0111.28403
[7] Hitchcock, F. L., The distribution of a product from several sources to numerous localities, J. Math. Phys., 20, 224-230 (1941) · JFM 67.0528.04
[8] Isidori, A., Nonlinear Control Systems (1995), Springer: Springer London · Zbl 0569.93034
[9] Kalman, R. E.; Bertram, J. E., Control system design via the “second method” of Lyapunov, parts i and ii, J. Basic Eng., 82, 371-400 (1960)
[10] Kantorovich, L. V., On a problem of Monge, Uspekhi Mat. Nauk., 3, 225-226 (1948)
[11] Khalil, H. K., Nonlinear Systems (1996), Prentice-Hall: Prentice-Hall Upper Saddle River, NJ · Zbl 0626.34052
[12] Krasovskii, P. V., Stability of Motion (1963), Stanford University Press: Stanford University Press Stanford
[13] Krstic, M.; Kanellakopoulos, I.; Kokotovich, P., Nonlinear and Adaptive Control Design (1995), Wiley: Wiley New York
[14] Ledyaev, Y. S.; Sontag, E. D., A Lyapunov characterization of robust stabilization, Nonlinear Anal., 37, 813-840 (1999) · Zbl 0947.34054
[15] Lefschetz, S.; La Salle, J. P., Stability of Lyapunov’s Direct Method (1961), Academic Press: Academic Press New York
[16] Lefschetz, S., Differential Equations: Geometric Theory (1977), Dover Publications: Dover Publications New York · Zbl 0107.07101
[17] Li, M. Y.; Muldowney, J. S., On r.a. smith’s autonomous convergence theorem, Rocky Mountain J. Math., 25, 1, 365-379 (1995) · Zbl 0841.34052
[18] R. Mane, Ergodic Theory and Differentiable Dynamics, Ergebnisse der Mathematik und ihrer Grenzgebiete, Springer, Berlin, English edition, 1987.; R. Mane, Ergodic Theory and Differentiable Dynamics, Ergebnisse der Mathematik und ihrer Grenzgebiete, Springer, Berlin, English edition, 1987. · Zbl 0616.28007
[19] L. Praly, personal communication.; L. Praly, personal communication.
[20] C. Prieur, L. Praly, Uniting local and global controllers, in: Proceedings of IEEE Conference on Decision and Control, AZ, December 1999, pp. 1214-1219.; C. Prieur, L. Praly, Uniting local and global controllers, in: Proceedings of IEEE Conference on Decision and Control, AZ, December 1999, pp. 1214-1219.
[21] Rachev, S.; Rüschendorf, L., Mass Transportation Problems, Volume I: Theory. Probability and its Applications (1998), Springer: Springer New York · Zbl 0990.60500
[22] Rouche, N.; Habets, P.; Laloy, M., Stability Theory by Lyapunov’s Direct Method (1977), Springer: Springer New York · Zbl 0364.34022
[23] Smith, R. A., Some applications of Haussdorff dimension inequalities for ordinary differential equations, Proc. Roy. Soc. Edinburgh, 164A, 235-259 (1986) · Zbl 0622.34040
[24] Vinter, R., Convex duality and nonlinear optimal control, SIAM J. Control Optim., 31, 2, 518-538 (1993) · Zbl 0781.49012
[25] Willems, J. C., Dissipative dynamical systems, part I: General theory; part II: Linear systems with quadratic supply rates, Arch. Rational Mech. Anal., 45, 5, 321-393 (1972)
[26] Young, L. C., Lectures on the Calculus of Variations and Optimal Control Theory (1969), W.B. Saunders: W.B. Saunders Philadelphia, PA · Zbl 0177.37801
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.